Pain medication overdose: What are the warning signs?

Pain medications are available in over-the-counter and prescription variants. These are used to deal with pain linked with injuries, surgery or other medical conditions.

There are 2 forms of pain medications – narcotics and non-narcotic analgesics. Using too much other either kind can be deadly. Using pain medications along with other drugs is also dangerous. If an individual has warning signs of overdose, seek immediate medical care.

What are the general signs?

Overdose on pain medications can cause the pupils to become extremely small or dilated. Some become disoriented or confused and might even experience hallucinations.

Tremors of the legs, arms or other body parts might also occur and seizures are also likely. An individual suspected with overdose might also become excessively sleepy. If the individual is asleep, he/she might snore loudly and become unresponsive to any effort to wake him/her.

Respiratory issues

pain-medication-overdose
Tremors of the legs, arms or other body parts might also occur and seizures are also likely.

Using large doses of pain medications can cause breathing to drastically slow down. Other symptoms that might arise include:

  • Heart rate slows down or becomes rapid
  • Drop in the blood pressure
  • Labored breathing

Once the pulse becomes sluggish or undetectable and there is a drop in the blood pressure, it can lead to dizziness.

The changes in respiration prevents the lungs and other vital organs from receiving the oxygen that they need. The skin might turn bluish in color and feels cool or clammy to the touch while weakening and fatigue might develop.

The diminished supply of oxygen can disrupt the nervous system and result to alterations in the level of consciousness, damage to the brain, coma or death if not promptly treated.

Non-narcotic overdose symptoms

If the non-narcotic pain medications are overdosed such as acetaminophen, it can trigger a variety of symptoms that progresses over a course of several days.

Even though a mild case of overdose will not cause any symptoms, indications of a serious overdose starts to arise during the initial 24 hours after using the drug.

On the first day, vomiting, nausea and diminished appetite might arise. During the 24-72-hour period, these symptoms will continue and GI tract symptoms will follow including discomfort in the upper right quadrant of the abdomen.

After 3-5 days of ingesting pain medications, vomiting persists and signs of liver failure arises. The indications of renal failure and pancreatitis can be detected in the blood tests. After 5 days, the symptoms will either start to improve or multiple organ failure might develop which depends on the seriousness of the overdose.

Leave a Comment

Your email address will not be published.

Captcha * Time limit is exhausted. Please reload CAPTCHA.